Virginia, 2020

Heat in Virginia, July 17, 2020

July 17, 2020 · NWS LWX · 3 events in 3 counties and zones

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 9:03 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 9:03 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Fri Jul 17 2020

.SYNOPSIS...
A developing warm front will lift from the central Appalachian
Mountains into Pennsylvania today. Increasing heat and humidity
behind the warm front will fuel a couple of showers and
thunderstorms this morning into early evening. A weakening cold
front will drop in from the lower Great Lakes tonight, then
stall and dissipate over the Middle Atlantic this weekend.
Continued hot and humid weather with pop up showers and
thunderstorms can be expected into early next week as a result.

&&

.NEAR TERM /THROUGH TONIGHT/...

As afternoon arrives and increasing heat and humidity become a
bigger player in today's convection, showers and thunderstorms,
some strong, will erupt along a warm front. Heavy rainfall will
be the main threat from thunderstorms. Areas east of the Blue
Ridge and near and south of the DC metro could see a threat for
strong to severe thunderstorms as CAPE values increase with
daytime heating and will combine with a frontal passage during
peak heating. WPC has the southern one- third of our CWA
outlined in the excessive rainfall potential. The potential is
there that the stronger and more persistent thunderstorms
produce flooding or flash flooding. The area of greater
probability is east of I-81, south of I-66 and east of I-95 this
afternoon and evening from around 1pm to 7pm. High temperatures
will reach the lower to middle 90s throughout central portions
of our region. A couple of degrees cooler in the west and along
the Chesapeake Bay.

Showers and thunderstorms will push southeastward this evening,
before falling apart with an advancing cool front pushing southward
tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A front will stall across southern Virginia and northern North
Carolina Saturday. A few showers and an isolated thunderstorm can't
be ruled out for portions of our southern MD and central Virginia
counties due to the stalled front. The main story for Saturday will
be the rising temperatures as high pressure builds over our region
aloft. This will lead to a south to southwesterly flow which will
advect in warm and moist air into our region this weekend.
Temperatures on Saturday will hover in the mid 90s with a few areas
in central Virginia hitting the upper 90s with heat indexes above
100 and possibly as high as 105. We will need to continue to monitor
the temperature trends for this weekend.

We will be in a southwesterly flow that will be advecting hot and
humid conditions, which will allow for diurnally driven showers and
thunderstorms Sunday and Sunday evening. Dew points will be in the
70s each day over areas east of the Blue Ridge, and in the mid 60s
to low 70s along and west of the Blue Ridge. This will bring heat
index values between 95 and near 105 degrees over many locations
across our CWA, with Heat Advisories possibly needed over parts of
our CWA. This will be monitored for the next several days.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure at the surface and aloft will dominate over the
southeastern U.S. and western Atlantic through the early portion of
next week. This will allowing for hot and very humid conditions to
persist across our region. Monday looking to be the hottest day next
week with triple digit readings certainly possible across portions
of the metros and northern Virginia. Combine this with dewpoints in
the low to middle 70s, heat indices will likely be hovering near
Advisory level range both Monday and Tuesday for portions of the
CWA.

Precipitation wise, a weak frontal boundary will sink southward
from Pennsylvania on Monday, but with the high to our south and
zonal flow aloft holding on strong, extent of shower and
thunderstorm coverage is uncertain. Better coverage of showers
and storms seems to be favored toward midweek as the flow aloft
turns more cyclonic Wednesday into Thursday and a stronger front
drops into the region. With more clouds and higher precip
chances during this timeframe, temperatures will fall back into
the low to middle 90s during the day, but remaining quite warm
at night in the upper 60s to middle 70s. Relief from the sultry
dewpoints in the 70s seems unlikely through the long term
portion of the forecast.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions at all terminals today through Saturday night. MVFR
conditions could develop and be briefly should moderate showers or a
thunderstorm move by MRB, MTN, BWI or IAD early this morning or over
DCA or CHO this afternoon and early evening. Winds south to
southwesterly today. Low chance for storms Saturday but all
terminals should see daytime temperatures in the mid 90s on Saturday.

Generally VFR conditions Sunday and Sunday night with the potential
for afternoon/evening showers and thunderstorms that could bring
brief periods of restrictions over the terminals.

Daily shower and thunderstorm chances may yield episodes of sub VFR
conditions at the terminals both Monday and Tuesday as winds remain
light out of the west southwest.

&&

.MARINE...
A Small Craft Advisory is in effect this afternoon and evening.
Winds becoming south 10 to 15 knots gusts 20 knots.

No marine hazards expected Saturday through Sunday.

A weak gradient will preside over the waters early next week as high
pressure to the south dominates. A weak boundary will drop southward
from Pennsylvania on Monday, helping spark scattered showers and
thunderstorms, some of which could deliver gusty winds. The boundary
will remain nearby on Tuesday, delivering the same threat of gusty
winds during the afternoon and evening hours.

&&

.TIDES/COASTAL FLOODING...
Overachieving water levels this morning thanks to a moderate
southerly flow across the waters. Minor coastal flooding is occurring
or forecast at DC/Alexandria/Annapolis/Baltimore/Harford with this
mornings high tide cycle. Elsewhere, elevated anomalies will bring
water levels to action stage. Annapolis could flirt with minor
flooding once again with the lower high tide cycle this afternoon,
but will have to monitor trends this morning before pulling the
trigger on another Advisory. Tonight winds will slacken and take on
a more west southwest trajectory as a cold front limps through the
area. This will allow anomalies to drop and lessen the threat for
tidal flooding heading into the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 11 AM EDT this morning for MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 PM EDT
     this evening for ANZ530>543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW/JMG
SHORT TERM...KLW
LONG TERM...BKF
AVIATION...BKF/KLW
MARINE...BKF/KLW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 17, 8:43 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
943 AM EDT Fri Jul 17 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
943 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms could produce gusty winds and
heavy rain across portions of central Virginia, southern
Maryland, and adjacent waters of the Potomac River and Chesapeake
Bay this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing heat and humidity may lead to a heat index near or
above 105 degrees Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
943 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms could produce gusty winds
along with an isolated threat for damaging winds mainly along and
east of the Blue Ridge Mountains and the central Shenandoah
Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Increasing heat and humidity may lead to a heat index above 100
degrees in the lower elevations Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Spotsylvania

When
July 17, 12:00 PM EST to 7:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat, Stafford

When
July 17, 12:00 PM EST to 7:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat, King George

When
July 17, 12:00 PM EST to 7:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908776, 908777, 908778.